Illinois, 2017

Drought in Illinois, November 1 to 30, 2017

November 1 to 30, 2017 · NWS LSX · 2 events in 2 counties and zones

D2 (Severe) drought developed across parts of southwest Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

D2 (Severe) drought developed across parts of southwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 31, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 31, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1124 PM CDT Tue Oct 31 2017

.UPDATE...
Issued at 913 PM CDT Tue Oct 31 2017

A shortwave was bringing light rain to parts of southeast MO into
southwest IL this evening. The surface/boundary layer was still
relatively dry as reflected by the low surface dew points, but the
precipitation was making it to the ground before completely evaporating
in the higher dBZ echoes on radar. Could not rule out a few
flurries or a little sleet mixed in with the light rain in
isolated spots owing to localized evaporative cooling with cold
wet bulb temperatures, but this would be short lived. The
measurable rain should remain south of Interstate-70, although
there may be sprinkles from COU to the St Louis metro area. With
plenty of cloud cover, a slight increase in southeast surface
winds late tonight as the surface ridge shifts east of our area,
plus gradually rising surface dew points, the temperatures may be
nearly steady late tonight over much of our area.

GKS

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 310 PM CDT Tue Oct 31 2017

The sky has turned mainly cloudy across the area ahead of a trough
currently over the central Plains.  The radar mosaic is showing
returns over central and northeast Missouri as well as west central
Illinois, but these are mainly in the mid levels as the lower
atmosphere remains dry.  There may still be some isolated rain over
central Missouri late this afternoon and this evening as the mid-
level trough approaches, and there is some weak low level
convergence over the area.  A better chance for rain will occur from
mid evening into Wednesday morning across southeast Missouri into
southwest Illinois as low level moisture convergence lingers ahead
of the confluent trough axis.  Forecast soundings show that
precipitation type tonight will likely be rain, though a rain/snow
mix will be possible at onset.

A secondary upper trough will move across the area tomorrow which
will cause the chance of rain to linger across southeast Missouri
and southwest Illinois into the afternoon.  It will also cause
tomorrow to be a cloudy day.  Tonight will not be as cold as last
night, but still below normal with lows in the 30s.  Highs tomorrow
should be able to climb back into the 50s.

Britt

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 310 PM CDT Tue Oct 31 2017

A cold front will move south on Wednesday night into southeast
Missouri and southwestern Illinois and then stall over the
northern Missouri Bootheel. The stalled boundary will begin
moving northward as a warm front in response to a pair of low
pressure systems over the Plains. There are some timing and
placement issues which are just how far north the front will be
located by Sunday afternoon. The GFS/GEM have the warm front along
the I-70 corridor, while the ECMWF has the the warm front located
over southern Wisconsin into lower Michigan.

Scattered showers and thunderstorms are possible on Sunday
afternoon and evening along and ahead of the front. A cold front
will push through the region Sunday night and Monday. A few strong
to severe thunderstorms are possible if current model trends hold
over the region. Scattered showers in southeast Missouri and
southwestern Illinois are possible on Monday. The cold front is
expected to clear the region by Monday afternoon with cooler and
drier air behind the front.

Kelly

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1050 PM CDT Tue Oct 31 2017

An upper level disturbance was bringing rain to southeast MO and
southwest IL tonight. It appears that any measureable rain will be
south-southeast of the taf sites, but could not rule out a few
sprinkles or even a flurry in COU and the St Louis metro area. VFR
low-mid level cloudiness can be expected late tonight, but a
southwesterly low level jet will bring increasing low level
moisture into the region on Wednesday with cloud heights likely
dropping into the MVFR catagory by late morning or early afternoon.
A light southeast wind late tonight will strengthen on Wednesday
as the surface pressure gradient tightens as low pressure develops
in the lee of the Rockies, and as the surface ridge currently
extending west into our area from OH shifts eastward.

SPECIFICS FOR KSTL: An upper level disturbance was bringing rain to
southeast MO and southwest IL tonight. It appears that any
measureable rain will be south-southeast of the STL area, but
could not rule out a few sprinkles or even a flurry. VFR low-mid
level cloudiness can be expected late tonight, but a southwesterly
low level jet will bring increasing low level moisture into the
region on Wednesday with cloud heights likely dropping into the
MVFR catagory by late morning. A light southeast wind late
tonight will strengthen on Wednesday as the surface pressure
gradient tightens as low pressure develops in the lee of the
Rockies, and as the surface ridge currently extending west into
our area from OH shifts eastward.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 31, 1:57 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
257 PM CDT Tue Oct 31 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
257 PM CDT Tue Oct 31 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE... Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Kelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Calhoun

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Drought, Jersey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jersey forecast zone
Reported by
Drought Monitor
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733974, 733975.